Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 36, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 20, 2004, 10:36 PM CDT for Graham County, Norton County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 10:36 PM CDT (03:36 UTC)
- Expired
- May 20, 2004, 11:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Graham County, KS, Norton County, KS
The radar
The Goodland radar (KGLD), 142 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -385 J/kg
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
953 WUUS53 KGLD 210336 SVRGLD KSC065-137-210430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1036 PM CDT THU MAY 20 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAHAM COUNTY IN NORTHWEST KANSAS NORTON COUNTY IN NORTHWEST KANSAS * UNTIL 1130 PM CDT * AT 1035 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEW ALMELO...OR ABOUT 19 MILES NORTHWEST OF HILL CITY...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEW ALMELO BY 1040 PM CDT LENORA BY 1045 PM CDT A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. LAT...LON 3964 10018 3934 10016 3958 9983 3980 10001 KILLINGSWORTH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:00 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 20, 9:00 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 800 PM MDT THU MAY 20 2004 .DISCUSSION...ISSUED ZONE UPDATE TO INCREASE POPS AND CLOUD COVER FOR THE SOUTHEAST HALF OF THE FORECAST AREA THIS EVENING AS BAND OF SHOWERS AND ISOLATED THUNDERSTORMS CONTINUES NORTHEAST. THINKING IS THAT THIS AREA WILL CONTINUE TO WEAKEN AS IT MOVES NORTHEAST...BUT EXPECT REDEVELOPMENT OF WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS NORTHERN SECTIONS OF FORECAST AREA AS LOW LEVEL JET DEVELOPS AFTER 9-10 PM. ISOLATED TORNADIC SUPERCELL OVER MORGAN COUNTY COLORADO IS EXPECTED TO MOVE ENE WHICH WILL TAKE IT JUST NORTH OF YUMA COUNTY AFTER 10 PM. STORM WILL BE CLOSELY MONITORED FOR ANY CHANGE TO THIS TRACK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && DLF
Hazardous weather outlook, May 20, 11:55 AM CDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT THU MAY 20 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO INITIATE AFTER 4 PM MDT (5 PM CDT) ALONG A NEARLY STATIONARY FRONTAL BOUNDARY FROM SOUTHEAST COLORADO INTO SOUTHWEST KANSAS. MODERATE INSTABILITY ALONG WITH FAVORABLE WINDSHEAR AND MOISTURE CONVERGENCE NEAR THE INTERSECTION OF THIS BOUNDARY WILL RESULT IN SOME STORMS BECOMING SEVERE. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND. IN ADDITION THERE WILL BE A THREAT FOR A FEW TORNADOES. THE AREA WITH THE BEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF A LINE FROM TRIBUNE TO HILL CITY KANSAS. THESE THUNDERSTORMS ARE EXPECTED TO MOVE NORTHWARD DURING THE LATE EVENING AND OVERNIGHT HOURS AS THE BOUNDARY MOVES NORTH AS A WARM FRONT. A SECONDARY FOCUS IS FOR DEVELOPING THUNDERSTORMS OVER THE HIGHER TERRAIN OF THE FRONT RANGE. AS THEY MOVE NORTHEASTWARD WIND SHEAR WILL BECOME INCREASINGLY FAVORABLE FOR SUPERCELL THUNDERSTORMS. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES. THESE THUNDERSTORMS ARE EXPECTED TO REACH FAR EASTERN COLORADO AFTER 5 PM MDT..CONTINUING ACROSS THE TRI-STATE AREA DURING THE LATE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERSISTENT SOUTHWEST FLOW ALOFT OVER THE TRI-STATE REGION WILL CONTINUE TO PUSH UPPER LEVEL WAVES ACROSS THE REGION. THESE WEAK WAVES WILL AID IN ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT EACH EVENING FROM THIS WEEKEND TO THE START OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. LAMMERS/THEDE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 10:14 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.